Narcan's effectiveness threatened by high-potency fentanyl

Narcan's effectiveness threatened by high-potency fentanyl

Posted: Updated:
LUBBOCK, Texas -

Variations of the super opiate fentanyl are getting stronger. 

Newer and more potent strains have emerged nationwide to levels 10,000 times stronger than morphine. This can make the job of emergency medical providers that much tougher. Two new strains of the synthetic opioid fentanyl have been identified recently by the GBI as being resistant to narcan.

Charlie Williams, a registered nurse in the Emergency Center at UMC and NEIDS Outreach member said the resistance affects how paramedics can help.

"Our first responders will initiate CPR and life-saving medications, but ultimately the narcan, the epi, everything we would normally give doesn't touch these patients and we ultimately lose them."

The new high potency strains overwhelm narcan's effectiveness.

"It just may not work. It's such a high overdose," Chad Curry, training chief for UMC EMS said. "Narcan works by covering the opiate receptor in the body, and it may not be able to cover enough because there's so much opiate available in the body."

Curry said so far, he hasn't had any narcan not be effective in treating overdoses in the field. Williams, however, said in the EC, they've had patients where giving them narcan does not affect them at all, due to the amount of fentanyl in their body.

"The narcan, we give it to them and it does nothing. That's our one antidote against the synthetic opioid and it doesn't work," Williams said.

 "With some new strands, it takes high doses of narcan to reverse that. That may be so much that we don't have enough on one ambulance to take care of that," Curry said.

Curry has seen a spike in opioid usage during these summer months, prompting a similarly heavy use of narcan.

"So far this year, we've used narcan this year about 180 times, which is about once a day. We're seeing a lot of drug overdoses, starting in the summer months. It seems like people are more active with drug use. We're going to have to be using a lot more of the narcan."

He's expecting these strains to start showing up in Lubbock. He said first responder's only option is try to keep the patients breathing until they reach the hospital.

"They'll come here for lifesaving measures, but we don't ever get them back. We ultimately lose a lot of these patients," Williams said.

And these drugs aren't just dangerous to the user since they're very fine powders. They threaten the paramedics and anyone else nearby.

"Our first responders, our police officers, anybody that's on the scene first: if they inhale or touch that substance, they could become incapacitated. It could injure them as well," Williams said.

Powered by Frankly